Kansas, 2008Flash Flooding and Flooding in Kansas, May 26 to 27, 2008
May 26 to 27, 2008 · NWS ICT · 70 events in 14 counties and zones
Another severe weather episode moved across the forecast area producing widespread flooding and hail across most of the counties served. A few high wind events were also noted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 70
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another severe weather episode moved across the forecast area producing widespread flooding and hail across most of the counties served. A few high wind events were also noted. Several high water rescues were noted during this time frame as people would drive into water covered roads and their vehicle would become inundated with water before finally retiring. This caused for some consternation with local law and fire officials as they had to rescue the individuals from on top of their vehicle or in one instance they were clinging to a tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 5:23 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, May 26, 5:23 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
623 AM CDT MON MAY 26 2008
.AVIATION...
12Z TAFS...THUNDERSTORMS ARE STILL GOING EAST OF INTERSTATE 135
THIS MORNING...AND THUNDERSTORM CHANCES WILL CONTINUE THROUGHOUT
THE DAY AND EVENING AT ALL TAF SITES. A FRONTAL BOUNDARY WILL LAY
ACROSS CENTRAL KANSAS THROUGH THE PERIOD. CONVECTION SHOULD MOVE
OUT OF THE AREA BY EARLY MORNING...LEAVING VFR CONDITIONS FOR THE
REMAINDER OF THE TAF PERIOD.
SCHRECK
&&
.PREV DISCUSSION... /ISSUED 335 AM CDT MON MAY 26 2008/
DISCUSSION...
TODAY-TONIGHT:
RECORD IS GETTING OLD WITH ANOTHER ROUND OF SEVERE WEATHER BEHIND
AND ANOTHER ONE ON THE HORIZON. OUTFLOW FROM CURRENT ROUND HAS
PUSHED NEAR I-40 IN WESTERN OK. HOWEVER FLOW HAS ALREADY TURNED
BACK TO THE SOUTH TO THE NORTH OF THIS BOUNDARY...SO GOOD POTENTIAL
FOR MOISTURE TO FLY BACK NORTH ONCE AGAIN. AM A BIT CONCERNED THAT
ELEVATED PRECIPITATION WILL BREAK OUT ACROSS THE WESTERN HALF OF
FORECAST AREA THROUGH 1500 UTC...BUT WILL ONLY KEEP SLIGHT CHANCES FOR
THAT. MAIN SHOW ANTICIPATED TO START THIS AFTERNOON AS DECENT
SHORTWAVE CURRENTLY IN SOUTHERN ROCKIES EJECTS ACROSS PLAINS LATER
TODAY. SO IT APPEARS THERE WOULD BE ANOTHER OF SEVERE STORMS
INITIATING MOST LIKELY SOMEWHERE IN CENTRAL KS AND PROPAGATING
SOUTHEAST DURING THE EVENING AND OVERNGT HOURS...NOT ALL THAT
UNLIKE WHAT HAPPENED SUN EVENING...EXCEPT WITH BETTER UPPER
SUPPORT. BASED ON UNCERTAINTY WHERE STORMS WOULD INITIATE...OPTED
TO HOLD OFF ON THE FLOOD WATCH FOR NOW.
TUE-WED:
COURSE CONSIDERABLE UNCERTAINTY WITH FORECAST...WITH EVERYTHING
DEPENDENT ON HOW THINGS WILL PLAY OUT ON MON/MON NIGHT. ONE THING
THAT IS INTERESTING IS DECENT AGREEMENT BETWEEN OLD EUROPEAN CENTRE
FOR MEDIUM RANGE WEATHER FORECASTS MODEL/GLOBAL FORECAST SYSTEM
MODEL THAT COLDER AIR WILL BE OVERSPREADING THE AREA DURING THE DAY
ON TUE...WITH COOLER TEMPERATURES IN PLACE BY WED. THIS LEAVES A
RATHER LARGE BUST POTENTIAL FOR MAXES ON TUE. OPTED INCREASE
GRADIENT IN MAXIMUM TEMPERATURES ACROSS THE AREA ON TUE AND TRIM
TEMPERATURES A TAD ON WED. MINOR TWEAKS TO REMAINDER OF THE
FORECAST.
-HOWERTON
AVIATION...
MAIN CONCERNS ONCE AGAIN THE DEALING WITH POTENTIAL FOR MVFRR
CLOUDS TO DEVELOP IN MOIST UPSLOPE FLOW. STORMS WILL LIKELY AFFECT
ALL AERODROME FORCAST SITES SOMETIME DURING THE FORECAST
PERIOD...BUT DETAILS WILL BE DIFFICULT TO PIN DOWN. -HOWERTON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 88 69 76 54 / 20 80 40 30
HUTCHINSON 87 65 70 52 / 30 80 30 20
NEWTON 86 66 73 52 / 30 80 40 30
ELDORADO 87 67 77 54 / 20 80 40 30
WINFIELD-KWLD 89 71 79 55 / 30 70 50 30
RUSSELL 78 55 61 48 / 50 80 20 20
GREAT BEND 82 55 62 50 / 50 80 20 20
SALINA 84 61 68 50 / 50 80 30 20
MCPHERSON 85 64 69 51 / 40 80 30 20
COFFEYVILLE 89 71 81 58 / 40 60 60 50
CHANUTE 88 70 80 56 / 40 70 50 40
IOLA 88 69 79 55 / 40 70 50 40
PARSONS-KPPF 88 72 81 57 / 40 70 60 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 26, 4:39 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CDT MON MAY 26 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
539 AM CDT MON MAY 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THE SCATTERED THUNDERSTORMS THIS MORNING MAY OCCASIONALLY BE
STRONG...BUT ARE NOT EXPECTED TO BECOME SEVERE.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP SOMETIME THIS
AFTERNOON IN CENTRAL KANSAS...THEN TRAVERSE THE REMAINDER OF THE
AREA THIS EVENING AND OVERNIGHT. THE INITIAL THREAT WILL BE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY NORTH OF A
KINGMAN TO ELDORADO TO EUREKA LINE. THE STORMS WILL LIKELY
TRANSITION INTO A LINE DURING THE EVENING AND OVERNIGHT...WITH
THE PRIMARY THREAT BEING DAMAGING WINDS AND HEAVY RAIN. IF IT BECOMES
MORE CERTAIN THAT THE RICH MOISTURE WILL REACH THE FRONT AND
COMBINE WITH AFTERNOON SUNSHINE...THE THREAT FOR SIGNIFICANT
SEVERE WEATHER WILL GREATLY INCREASE.
LOCALLY HEAVY RAIN COULD ALSO LEAD TO SOME FLOODING...ESPECIALLY
OVER AREAS WHERE HEAVY RAIN HAS OCCURRED OVER THE WEEKEND.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY. THE
MOST LIKELY AREA FOR SEVERE THUNDERSTORMS IS SOUTHEAST OF A LINE
FROM EUREKA TO ELDORADO TO WELLINGTON TUESDAY AFTERNOON AND
EVENING. THE EXTENT AND MAGNITUDE OF THE SEVERE THREAT IS HIGHLY
DEPENDENT ON WHAT HAPPENS MONDAY NIGHT.
THUNDERSTORMS WILL ALSO AFFECT THE AREA STARTING FRIDAY NIGHT AND
CONTINUE INTO THE WEEKEND. LATER OUTLOOKS WILL CONTAIN MORE
DETAILED INFORMATION.
PLEASE CONTINUE TO CHECK LATER WEATHER PRODUCTS FOR UPDATED
INFORMATION. IF YOU HAVE OUTDOOR ACTIVITIES TODAY...MAKE SURE YOU
HAVE ACCESS TO WATCHES AND WARNINGS...AND PLAN OF WHAT YOU WILL DO
IF SEVERE WEATHER THREATENS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS CENTRAL KANSAS...
AND OVER THE ENTIRE AREA TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED
IN SOUTHEAST KANSAS ON TUESDAY.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
HOWERTON
In the hours before
Special weather statement, May 26, 6:36 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 AM CDT MON MAY 26 2008
KSZ094-095-098-099-261330-
CHAUTAUQUA-ELK-MONTGOMERY-WILSON-
736 AM CDT MON MAY 26 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON
COUNTIES...
AT 731 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEVERY TO CANEY...
AND MOVING EAST AT 26 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
SCHRECK
Special weather statement, May 26, 6:52 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
752 AM CDT MON MAY 26 2008
KSZ053-261300-
CHASE-
752 AM CDT MON MAY 26 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...
AT 748 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF MATFIELD GREEN...OR 14 MILES
SOUTHEAST OF COTTONWOOD FALLS...AND MOVING EAST AT 41 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
SCHRECK
Special weather statement, May 26, 7:31 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 AM CDT MON MAY 26 2008
KSZ053-261400-
CHASE-
831 AM CDT MON MAY 26 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...
AT 829 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MATFIELD GREEN...OR 13
MILES SOUTHEAST OF COTTONWOOD FALLS...AND MOVING EAST AT 32 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
KETCHAM
Special weather statement, May 26, 7:39 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
839 AM CDT MON MAY 26 2008
KSZ099-261415-
MONTGOMERY-
839 AM CDT MON MAY 26 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...
AT 834 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HALE...OR 15 MILES EAST OF
SEDAN...AND MOVING EAST AT 33 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
KETCHAM
Special weather statement, May 26, 8:19 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
919 AM CDT MON MAY 26 2008
KSZ099-261445-
MONTGOMERY-
919 AM CDT MON MAY 26 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...
AT 915 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DEARING...OR 10 MILES
NORTHWEST OF COFFEYVILLE...AND MOVING EAST AT 27 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
KETCHAM
Special weather statement, May 26, 8:48 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT MON MAY 26 2008
KSZ095-261515-
WILSON-
948 AM CDT MON MAY 26 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WILSON COUNTY...
AT 943 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FREDONIA...OR 21 MILES SOUTHWEST OF
CHANUTE...AND MOVING EAST AT 32 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
KETCHAM
Event by event
42 hail, 14 flood, 10 flash flood, 4 thunderstorm wind. Local standard time, as filed.
Flood, Greenwood
- When
- May 26, 9:25 AM CST to 1:00 PM CST
- Where
- Greenwood County, 1.89 mi E of Kenbro to 1.65 mi SW of Eureka
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.130, -96.295
Widespread minor flooding of county roads and those in Eureka.
Flood, Montgomery
- When
- May 26, 10:10 AM CST to 12:06 PM CST
- Where
- Montgomery County, 0.74 mi NW of Independence to 1.63 mi SW of Independence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.238, -95.729
Minor street flooding is occurring in Independence.
Flood, Wilson
- When
- May 26, 10:52 AM CST to 2:00 PM CST
- Where
- Wilson County, 0.87 mi SE of Fredonia to 1.09 mi WSW of Fredonia
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.521, -95.809
Street flooding occurred in town with several creeks in the vicinity running at bank full as well.
Flash Flood, Montgomery
- When
- May 26, 12:07 PM CST to 3:50 PM CST
- Where
- Montgomery County, 0.22 mi NE of Independence to 1.72 mi ENE of Independence
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.233, -95.718
Two water rescues were conducted in Coffeyville while many city roads were closed in Independence due to high water.
Flood, Labette
- When
- May 26, 12:44 PM CST to 5:00 PM CST
- Where
- Labette County, 3.08 mi NW of Altamont to 2.11 mi SW of Edna
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.228, -95.344
Minor flooding was reported over several county roads. Just over 5 and a half inches of rain fell in a 24 hour period at Bartlett.
Flood, Sumner
- When
- May 26, 2:38 PM CST to 6:19 PM CST
- Where
- Sumner County, 1.22 mi WNW of Wellington to 1.43 mi SW of Wellington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.280, -97.418
Street flooding was reported in the city.
Hail, Cowley
- When
- May 26, 3:21 PM CST
- Where
- Cowley County, 2.15 mi NE of Winfield
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.270, -96.950
Reported by KAKE channel 10.
Hail, Cowley
- When
- May 26, 3:25 PM CST
- Where
- Cowley County, 1.49 mi NNE of Winfield
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.270, -96.970
Reported by KSN channel 3.
Hail, Sedgwick
- When
- May 26, 3:31 PM CST
- Where
- Sedgwick County, 0.69 mi N of Clearwater
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -97.500
Hail, Ellsworth
- When
- May 26, 3:45 PM CST
- Where
- Ellsworth County, 2.56 mi WNW of Black Wolf
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.770, -98.410
Hail, Cowley
- When
- May 26, 3:47 PM CST
- Where
- Cowley County, 1.3 mi WSW of New Salem
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.310, -96.920
Hail, Cowley
- When
- May 26, 3:52 PM CST
- Where
- Cowley County, 1.77 mi NE of New Salem
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.340, -96.880
Hail, Cowley
- When
- May 26, 3:55 PM CST
- Where
- Cowley County, 2.15 mi SW of New Salem
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.300, -96.930
Hail, Ellsworth
- When
- May 26, 4:00 PM CST
- Where
- Ellsworth County, 2.56 mi WNW of Black Wolf
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -98.410
Hail, Sedgwick
- When
- May 26, 4:00 PM CST
- Where
- Sedgwick County, 1.96 mi WNW of Wichita Cessna Fld
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.665, -97.281
This was reported near the intersection of Harry and Oliver.
Hail, Sedgwick
- When
- May 26, 4:00 PM CST
- Where
- Sedgwick County, 0.75 mi W of Greenwich Hgts
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.650, -97.214
KWCH channel 12 relayed the report from Pawnee and 47th street.
Hail, Cowley
- When
- May 26, 4:01 PM CST
- Where
- Cowley County, 2.3 mi ESE of Wilmot
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.370, -96.840
Hail, Sedgwick
- When
- May 26, 4:02 PM CST
- Where
- Sedgwick County, 0.55 mi W of Oaklawn
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.600, -97.310
Reported at 31st and Meridian.
Hail, Sedgwick
- When
- May 26, 4:02 PM CST
- Where
- Sedgwick County, 0.88 mi SW of Wichita
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.690, -97.340
Reported by KAKE channel 10.
Hail, Cowley
- When
- May 26, 4:07 PM CST
- Where
- Cowley County, 3.57 mi ESE of Wilmot
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.360, -96.820
Hail, Sedgwick
- When
- May 26, 4:08 PM CST
- Where
- Sedgwick County, 1.49 mi SSW of Eastborough
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.680, -97.260
Reported by KAKE channel 10.
Hail, Sedgwick
- When
- May 26, 4:09 PM CST
- Where
- Sedgwick County, 1.96 mi ESE of Wichita
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.689, -97.297
Reported by an off duty NWS employee near the intersection of Hillside and Douglas.
Hail, Sedgwick
- When
- May 26, 4:11 PM CST
- Where
- Sedgwick County, 0.31 mi WNW of Eastborough
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.701, -97.255
Reported by KWCH channel 12 at 9th and Armour.
Hail, Sumner
- When
- May 26, 4:11 PM CST
- Where
- Sumner County, 3.08 mi ENE of Caldwell Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -97.530
Flood, Cowley
- When
- May 26, 4:25 PM CST to 7:20 PM CST
- Where
- Cowley County, 3.5 mi N of Winfield to 1.1 mi N of Winfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.300, -96.970
Water was reported over the road at many locations.
Hail, Cowley
- When
- May 26, 4:33 PM CST
- Where
- Cowley County, 1.38 mi N of Burden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.340, -96.750
Hail, Lincoln
- When
- May 26, 5:30 PM CST
- Where
- Lincoln County, 2.63 mi SW of Juniata
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.890, -98.000
Hail, Sedgwick
- When
- May 26, 5:31 PM CST
- Where
- Sedgwick County, 0.55 mi E of Mt Hope
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.870, -97.660
Reported by KWCH channel 12.
Hail, Lincoln
- When
- May 26, 5:37 PM CST
- Where
- Lincoln County, 9.07 mi WSW of Westfall
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.870, -98.150
Hail, Sedgwick
- When
- May 26, 5:40 PM CST
- Where
- Sedgwick County, 0.55 mi E of Viola
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.480, -97.640
Hail, Harvey
- When
- May 26, 5:51 PM CST
- Where
- Harvey County, Burrton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.020, -97.670
Flood, Lincoln
- When
- May 26, 6:05 PM CST to 9:05 PM CST
- Where
- Lincoln County, 2.33 mi NNE of Goldenrod to 1 mi ESE of Goldenrod
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -98.230
Spillman creek was reported to be out of its banks.
Hail, Cowley
- When
- May 26, 6:20 PM CST
- Where
- Cowley County, 2.14 mi SSE of Arkansas City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.040, -97.040
Flash Flood, Sumner
- When
- May 26, 6:20 PM CST to 8:20 PM CST
- Where
- Sumner County, 3.31 mi ESE of Zyba Station to 4.23 mi ENE of Riverdale
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.418, -97.342
Six to seven inches of water was reported over Highway 81.
Hail, Reno
- When
- May 26, 6:32 PM CST
- Where
- Reno County, Haven
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.900, -97.780
Hail, Reno
- When
- May 26, 6:40 PM CST
- Where
- Reno County, 0.69 mi N of Turon
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.810, -98.430
Hail, Reno
- When
- May 26, 6:44 PM CST
- Where
- Reno County, 0.69 mi N of Turon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -98.430
Flash Flood, Cowley
- When
- May 26, 6:45 PM CST to 10:05 PM CST
- Where
- Cowley County, 5.05 mi W of Arkansas City to 4.09 mi WSW of Arkansas City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.062, -97.141
Flooding on Highway 166 near 11th street.
Hail, Sumner
- When
- May 26, 6:55 PM CST
- Where
- Sumner County, 2.41 mi SE of Conway Spgs
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.373, -97.622
Reported near the intersection of 80th and Springdale.
Hail, Reno
- When
- May 26, 7:15 PM CST
- Where
- Reno County, 2.29 mi ENE of Turon
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.810, -98.390
Flood, Montgomery
- When
- May 26, 7:26 PM CST to 10:00 PM CST
- Where
- Montgomery County, 0.96 mi NNW of West Coffeyville to 2.47 mi S of West Coffeyville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.062, -95.688
The two creeks that converge near Buckeye Creek are out of their banks. Several streets in Coffeyville are also covered in water.
Hail, Kingman
- When
- May 26, 7:45 PM CST
- Where
- Kingman County, 1.29 mi ESE of Cunningham
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -98.410
Thunderstorm Wind, Sumner
- When
- May 26, 7:45 PM CST
- Where
- Sumner County, 2.65 mi NE of Cicero to 1.38 mi SSW of Wellington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 37.360, -97.320
A semi tractor trailer was over turned on the Kansas Turnpike near mile marker 24. Several flags were blown down that were used for the Memorial Day celebration.
Thunderstorm Wind, Sedgwick
- When
- May 26, 7:57 PM CST
- Where
- Sedgwick County, 2.14 mi NNE of Viola
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -97.640
Hail, Sedgwick
- When
- May 26, 8:07 PM CST
- Where
- Sedgwick County, 0.69 mi S of Goddard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -97.580
Hail, Sedgwick
- When
- May 26, 8:09 PM CST
- Where
- Sedgwick County, 0.69 mi S of Goddard
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -97.580
Hail, Sedgwick
- When
- May 26, 8:10 PM CST
- Where
- Sedgwick County, 2.82 mi S of Derby Cook Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -97.180
Fifty five mile per hour winds were also reported.
Hail, Butler
- When
- May 26, 8:15 PM CST
- Where
- Butler County, 0.55 mi E of Douglass
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.520, -97.010
Hail, Sedgwick
- When
- May 26, 8:16 PM CST
- Where
- Sedgwick County, 1.64 mi W of Callahan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -97.480
Reported at 135th and Maple streets.
Hail, Sedgwick
- When
- May 26, 8:17 PM CST
- Where
- Sedgwick County, 0.88 mi NW of Callahan
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.690, -97.460
Reported neat the intersection of 119th and Central.
Hail, Sedgwick
- When
- May 26, 8:18 PM CST
- Where
- Sedgwick County, 2.16 mi SW of Tyler
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -97.481
Reported at the intersection of 119th and Pawnee.
Hail, Sedgwick
- When
- May 26, 8:21 PM CST
- Where
- Sedgwick County, 1.78 mi WNW of Callahan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -97.480
Flood, Sedgwick
- When
- May 26, 8:31 PM CST to 9:17 PM CST
- Where
- Sedgwick County, 0.88 mi NW of Callahan to 1.21 mi NNW of Callahan
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.690, -97.460
Six inches of water was covering the road about one half mile south of the Maize and Central intersection.
Hail, Sedgwick
- When
- May 26, 8:37 PM CST
- Where
- Sedgwick County, 1.8 mi NNW of Oaklawn
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.623, -97.316
KSN channel 3 reported the hail at the intersection of Macarthur and Hydraulic.
Hail, Sedgwick
- When
- May 26, 8:38 PM CST
- Where
- Sedgwick County, 0.52 mi NE of Oaklawn
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.606, -97.294
Reported near the intersection of 47th and Clifton. Fifty mph winds also occurred at this location.
Hail, Sedgwick
- When
- May 26, 8:59 PM CST
- Where
- Sedgwick County, 2.29 mi ESE of Goddard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -97.540
Thunderstorm Wind, Butler
- When
- May 26, 9:05 PM CST
- Where
- Butler County, 1.49 mi SSE of Douglass
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.500, -97.010
Penny sized hail also occurred with the high winds.
Thunderstorm Wind, Sumner
- When
- May 26, 9:10 PM CST
- Where
- Sumner County, 0.88 mi SE of Conway Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.390, -97.640
Flash Flood, Sedgwick
- When
- May 26, 9:18 PM CST to May 27, 12:45 AM CST
- Where
- Sedgwick County, 2.27 mi SSW of Derby Cook Arpt to 2.37 mi SW of Schulte
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.538, -97.180
Widespread flooding was reported across all of the metropolitan Wichita area. Several roads had been barricaded.
Flash Flood, Butler
- When
- May 26, 10:40 PM CST to May 27, 10:30 AM CST
- Where
- Butler County, 2.56 mi ENE of Rose Hill to 0.92 mi SSE of Rose Hill
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.582, -97.086
Seven to 8 inches of water was covering the road for about one half mile at the intersection of Indianola and 170th. A water rescue also occurred in the 16000 block of SW 200th.
Flash Flood, Sumner
- When
- May 26, 11:42 PM CST to May 27, 2:20 AM CST
- Where
- Sumner County, 4.4 mi NE of Riverdale to 1.2 mi ESE of Riverdale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.409, -97.337
The roads around Belle Plaine once again became covered in water due to a second batch of heavy rains that moved across the area.
Flood, Reno
- When
- May 27, 1:11 AM CST to 6:00 AM CST
- Where
- Reno County, 0.47 mi SW of Abbyville to 3.8 mi NNE of Yoder
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.966, -98.207
Avenue G and Buhler rd. have been barricaded. The intersection of K14 and 4th street have also been barricaded.
Flood, Greenwood
- When
- May 27, 1:27 AM CST to 4:30 AM CST
- Where
- Greenwood County, 0.69 mi N of Fall River to 2.79 mi NW of Fall River
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.610, -96.030
Minor flooding at various locations across southeast parts of the county.
Flash Flood, Wilson
- When
- May 27, 2:10 AM CST to 7:15 AM CST
- Where
- Wilson County, 2.23 mi NW of New Albany to 4.45 mi SSW of New Albany
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.589, -95.963
Several county roads were reported under water.
Flood, Butler
- When
- May 27, 7:30 AM CST to 1:30 PM CST
- Where
- Butler County, 0.16 mi WNW of Andover to 0.17 mi SW of Andover
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.721, -97.133
Dry creek was reported out of its banks.
Flash Flood, Sedgwick
- When
- May 27, 7:32 AM CST to 11:30 AM CST
- Where
- Sedgwick County, 3.47 mi E of St Mark to 3.61 mi SSW of Maize
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.726, -97.507
Three persons were rescued from a vehicle caught in high water at the intersection of 135th street west and 21st street north.
Flood, Sumner
- When
- May 27, 9:50 AM CST to 3:30 PM CST
- Where
- Sumner County, 1.68 mi WSW of Portland to 0.81 mi SW of Portland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.070, -97.348
A creek was out of its banks along the Kansas Turnpike and the water level was nearing the shoulder of the highway.
Flash Flood, Wilson
- When
- May 27, 10:30 AM CST to 12:00 PM CST
- Where
- Wilson County, 1.86 mi W of Neodesha to 1.18 mi WSW of Neodesha
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 37.429, -95.714
A water rescue occurred where Highway 400 crossed over the Verdigris River. The person clung to a tree in the river until help arrived. The flood waters also washed out some railroad tracks.
Flood, Neosho
- When
- May 27, 11:44 AM CST to 1:40 PM CST
- Where
- Neosho County, 2.18 mi WNW of Shaw to 2.27 mi WSW of Shaw
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.613, -95.356
High water was reported near Shaw as the creek was out of its banks.
Flash Flood, Montgomery
- When
- May 27, 11:45 AM CST to 12:14 PM CST
- Where
- Montgomery County, 2.07 mi N of Sycamore to 4.33 mi W of Sycamore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.360, -95.720
A water rescue occurred on the Verdigris river due to a person being caught in a vehicle.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 26, 20082 deaths · 2 events
- Flash Flooding and Hail in Alabama, May 26 to 27, 20081 death · $54,000 · 1 in hail · 27 events
- Flash Flood and Hail in Mississippi, May 26 to 27, 2008$5.0 million · 1 in hail · 13 events
- Flash Flooding and Hail in Tennessee, May 26 to 27, 20081 injured · $744,000 · 1.25 in hail · 19 events
- Tornadoes and Hail in Kansas, May 26 to 27, 2008$65,000 · EF1 · 51 events
- Tornadoes and Hail in Texas, May 26, 2008$90,000 · EF0 · 58 events
- Flash Flood and Hail in Oklahoma, May 26 to 27, 2008$24,000 · 4.25 in hail · 27 events
- Hail in Oklahoma, May 26, 2008$50,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Arkansas, May 26, 2008$46,000 · 50 kt wind · 3 events
- Tornado and Flash Flood in Texas, May 26, 2008$20,000 · EF0 · 12 events
- Rip Current in Florida, May 26, 20081 injured · 1 event
- Hail in Oklahoma, May 26, 20081.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106089, 106116, 106268, 106108, 106094, 106229, 106073, 106074, 106177, 106087, 106075, 106076, 106081, 106088, 106183, 106184, 106082, 106179, 106185, 106084, 106188, 106187, 106189, 106236, 106080, 106085, 106100, 106195, 106098, 106196, 106092, 106096, 106086, 106228, 106155, 106156, 106158, 106079, 106243, 106159, and more.